The joy that is anti-androgens

Well, this afternoon I had what felt like a gallon of paint injected into my right buttock. Now I ache all over.

To quote Snoopy, “Some of us prefer to sacrifice comfort for style.”

What was this magical shot in the arse? A slow-release anti-androgen – I’ll need this every 3 months until I have my GCS (Gender Confirmation Surgery) about 15-18 months from now.

Anti-androgens: essentially, they come in two varieties, bringing about the same outcome (low testosterone levels) by different routes. Some of them (such as Cyproterone, which I was taking until recently) don’t suppress T production, but prevent its uptake by the parts of the body affected by it. Others (like the Triptorelin I’ve just had slammed into me) directly prevent production of T in the first place.

Why is a low testosterone level desirable? If, like me, you’re going through a male-to-female gender transition, then you’ll be wanting your hormone levels (specifically estrogen and testosterone) to shift from a normal male balance (lots of T, not much E) to a normal female balance (lots of E, not much T). The problem is (for most trans women) that having high levels of T prevents the body from taking up E properly, so the E level won’t rise sufficiently unless the T level drops enough. This can leave you with lowish levels of both, which not only prevents your body from feminising (one of the purposes of HRT for trans women), but is also quite unhealthy. This happened to me when my gender clinic doc took me off the Cyproterone a couple of months ago (telling me categorically that this wouldn’t happen, humph) – so once I’d confirmed that my levels had gone all wrong, I just started taking them again, while he got around to agreeing that I needed an anti-androgen. The one I’m having now is less potentially harmful than the other one, so I’m fine with that.

For many of us trans women, the anti-androgens are vital. I’m very grateful to have access to them again. But I’m very sore!

Oh, a postscript: when you first have these injections, one side-effect is to have your T level jump way up for a couple of weeks (ecchh). By a strange coincidence, the treatment usually given to counter that is the other anti-androgens I started taking again a couple of weeks ago :).

You’ll never take me alive, Testosterone!!!!!! Ahem.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s